Alert archive / South Carolina / Heat Advisories in 2015

Heat Advisory 2, NWS Columbia, SC

July 21, 201512 counties in South Carolina; 4 counties in Georgia

NWS Columbia, SC issued this heat advisory at Jul 21, 2015, 5:09 AM EDT for 12 counties in South Carolina; 4 counties in Georgia. It took effect at Jul 21, 2015, 1:00 PM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jul 21, 2015, 5:09 AM EDT (09:09 UTC)
In effect from
Jul 21, 2015, 1:00 PM EDT
Expired
Jul 21, 2015, 7:39 PM EDT
In force
7 hr
Issued by
NWS Columbia, SC

Counties Burke County, GA, Columbia County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, Richland County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 27 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 9.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2015-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2737 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2015-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2737 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

204 
WWUS72 KCAE 210909
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
509 AM EDT TUE JUL 21 2015

GAZ063>065-077-SCZ016-022-025-027>031-035>038-041-211715-
/O.NEW.KCAE.HT.Y.0002.150721T1700Z-150722T0100Z/
MCDUFFIE-COLUMBIA-RICHMOND-BURKE-CHESTERFIELD-KERSHAW-EDGEFIELD-
LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-
CLARENDON-BAMBERG-
INCLUDING THE CITIES OF...THOMSON...MARTINEZ...EVANS...
HEPHZIBAH...WAYNESBORO...CHERAW...PAGELAND...CAMDEN...LUGOFF...
EDGEFIELD...JOHNSTON...SEVEN OAKS...WEST COLUMBIA...CAYCE...
LEXINGTON...RED BANK...OAK GROVE...COLUMBIA...BISHOPVILLE...
AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...WILLISTON...
BLACKVILLE...ORANGEBURG...BROOKDALE...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
509 AM EDT TUE JUL 21 2015

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM EDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A HEAT
ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
EDT THIS EVENING. 

* TEMPERATURE...AFTERNOON TEMPERATURES WILL REACH 100 TO 102
  DEGREES WITH HEAT INDEX VALUES UP TO 112 DEGREES.

* IMPACTS...INCREASING RISK OF HEAT RELATED ILLNESSES FOR THOSE
  NOT TAKING THE PROPER PRECAUTIONS...ESPECIALLY WHEN SPENDING AN
  EXTENDED PERIOD OF TIME OUTDOORS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE EXTRA PRECAUTIONS...IF YOU WORK OR SPEND TIME OUTSIDE. WHEN
POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING OR
EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT
STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN
POSSIBLE AND DRINK PLENTY OF WATER.

TO REDUCE RISK DURING OUTDOOR WORK...THE OCCUPATIONAL SAFETY AND
HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS
IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY HEAT
SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE IS AN
EMERGENCY...CALL 9 1 1.

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY
WILL COMBINE TO CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE
POSSIBLE. DRINK PLENTY OF FLUIDS...STAY IN AN AIR-CONDITIONED
ROOM...STAY OUT OF THE SUN...AND CHECK UP ON RELATIVES AND
NEIGHBORS.

&&

$$
2 follow-up statements
273 
WWUS72 KCAE 211619
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
1219 PM EDT TUE JUL 21 2015

GAZ063>065-077-SCZ016-022-025-027>031-035>038-041-220100-
/O.CON.KCAE.HT.Y.0002.150721T1700Z-150722T0100Z/
MCDUFFIE-COLUMBIA-RICHMOND-BURKE-CHESTERFIELD-KERSHAW-EDGEFIELD-
LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-
CLARENDON-BAMBERG-
INCLUDING THE CITIES OF...THOMSON...MARTINEZ...EVANS...
HEPHZIBAH...WAYNESBORO...CHERAW...PAGELAND...CAMDEN...LUGOFF...
EDGEFIELD...JOHNSTON...SEVEN OAKS...WEST COLUMBIA...CAYCE...
LEXINGTON...RED BANK...OAK GROVE...COLUMBIA...BISHOPVILLE...
AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...WILLISTON...
BLACKVILLE...ORANGEBURG...BROOKDALE...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
1219 PM EDT TUE JUL 21 2015

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING...

* TEMPERATURE...AFTERNOON TEMPERATURES WILL REACH 100 TO 102 
  DEGREES WITH HEAT INDEX VALUES UP TO 112 DEGREES. 

* IMPACTS...INCREASING RISK OF HEAT RELATED ILLNESSES FOR THOSE 
  NOT TAKING THE PROPER PRECAUTIONS...ESPECIALLY WHEN SPENDING 
  AN EXTENDED PERIOD OF TIME OUTDOORS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE EXTRA PRECAUTIONS...IF YOU WORK OR SPEND TIME OUTSIDE. WHEN
POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING OR
EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT
STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN
POSSIBLE AND DRINK PLENTY OF WATER.

TO REDUCE RISK DURING OUTDOOR WORK...THE OCCUPATIONAL SAFETY AND
HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS
IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY
HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE
IS AN EMERGENCY...CALL 9 1 1.

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY
WILL COMBINE TO CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE
POSSIBLE. DRINK PLENTY OF FLUIDS...STAY IN AN AIR-CONDITIONED
ROOM...STAY OUT OF THE SUN...AND CHECK UP ON RELATIVES AND
NEIGHBORS.

&&

$$
662 
WWUS72 KCAE 212339
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
739 PM EDT TUE JUL 21 2015

GAZ063>065-077-SCZ016-022-025-027>031-035>038-041-220045-
/O.CAN.KCAE.HT.Y.0002.000000T0000Z-150722T0100Z/
MCDUFFIE-COLUMBIA-RICHMOND-BURKE-CHESTERFIELD-KERSHAW-EDGEFIELD-
LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-
CLARENDON-BAMBERG-
INCLUDING THE CITIES OF...THOMSON...MARTINEZ...EVANS...
HEPHZIBAH...WAYNESBORO...CHERAW...PAGELAND...CAMDEN...LUGOFF...
EDGEFIELD...JOHNSTON...SEVEN OAKS...WEST COLUMBIA...CAYCE...
LEXINGTON...RED BANK...OAK GROVE...COLUMBIA...BISHOPVILLE...
AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...WILLISTON...
BLACKVILLE...ORANGEBURG...BROOKDALE...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
739 PM EDT TUE JUL 21 2015

...HEAT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS CANCELLED THE HEAT
ADVISORY. 

CURRENT HEAT INDEX VALUES HAVE FALLEN BELOW LOCAL HEAT ADVISORY
CRITERIA. 

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this heat advisory went out at Jul 21, 5:09 AM EDT, 0 minutes earlier.

Area forecast discussion, Jul 21, 5:09 AM EDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
509 AM EDT TUE JUL 21 2015

.SYNOPSIS...
WEAK SURFACE TROUGH WILL REMAIN ACROSS THE AREA
TODAY THEN SLIDE SOUTHWARD WEDNESDAY AS HIGH PRESSURE MOVES NORTH
OF THE AREA. THIS WILL KEEP A WEAK BOUNDARY ACROSS THE REGION INTO
THE WEEKEND WITH CHANCES OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS IN THE FORECAST.

&&

.NEAR TERM /THROUGH TONIGHT/...
WEAK LOW PRESSURE TROUGH WILL REMAIN ACROSS THE AREA TODAY INTO
TONIGHT BEFORE SLOWLY SLIDING SOUTHWARD TOWARD DAYBREAK. MAIN
CONCERNS TODAY WILL BE POTENTIAL FOR DIURNAL CONVECTION AS WELL AS
HEAT INDEX VALUES THIS AFTERNOON. IN REGARD TO THE HEAT
INDEX...TEMPERATURES WILL REACH 100 TO 102 FOR MANY AREAS OF THE
CENTRAL MIDLANDS AND SOUTHERN CSRA. THIS WILL PUSH HEAT INDEX
VALUES INTO THE 108 TO 112 DEGREES THROUGH THE AFTERNOON HOURS. AS
SUCH HAVE ISSUES A HEAT ADVISORY FROM NOON THROUGH 8 PM THIS
EVENING FOR MUCH OF THE FORECAST AREA. AREAS IN THE WESTERN
MIDLANDS WILL NOT REACH HEAT ADVISORY CRITERIA...HOWEVER HEAT
INDEX VALUES WILL REACH 105 TO 108. THUNDERSTORMS WILL ALSO BE A
CONCERN AS A WEAK SHORT WAVE WILL BE MOVING INTO THE AREA THIS
EVENING. MAIN CONCERN WITH THUNDERSTORMS WILL BE POTENTIAL FOR
STRONG AND DAMAGING WINDS. CONVECTION WILL DIMINISH WITH SUNSET
WITH THUNDERSTORMS EXPECTED TO END BY MIDNIGHT. LOW TEMPERATURES
TONIGHT WILL BE IN THE MIDDLE TO UPPER 70S.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
SURFACE TROUGH WILL CONTINUE MOVING SOUTHWARD ON WEDNESDAY AND BE
ACROSS SOUTHERN GA THURSDAY AS HIGH PRESSURE DOMINATES THE MID
ATLANTIC AND NEW ENGLAND AREA. THIS WILL ALLOW TEMPERATURES TO
RETREAT A FEW DEGREES WITH AFTERNOON HIGHS CONTINUING IN THE
MIDDLE TO UPPER 90S EACH DAY. WITH THE SURFACE TROUGH SOUTH OF THE
AREA CHANCES OF DIURNAL SHOWERS AND THUNDERSTORMS WILL BE SLIGHTLY
LOWER...HOWEVER POTENTIAL FOR A FEW THUNDERSTORMS REMAINS. BEST
CHANCE OF CONVECTION WILL BE THURSDAY AFTERNOON ACROSS THE
SOUTHERN MIDLANDS AND CSRA WHERE SEA BREEZE INTERACTIONS WILL BE
POSSIBLE.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
SURFACE TROUGH WILL REMAIN SOUTH OF THE FORECAST AREA AS THE
UPPER LEVEL TROUGH DIGS ACROSS THE REGION FRIDAY AND
SATURDAY...THEN MOVES EAST SUNDAY AND MONDAY. WITH WEAK SHORT
WAVES MOVING THROUGH THE TROUGH EXPECT THE CHANCES OF MAINLY
DIURNAL CONVECTION TO PERSIST THROUGH THE LONG TERM...HOWEVER WITH
THE LACK OF A STRONG TRIGGER HAVE LOWERED POPS SLIGHTLY FOR MOST
OF THE LONG TERM. THE UPPER LEVEL TROUGH OVER THE REGION WILL ALSO
KEEP TEMPERATURES MORE SEASONAL WITH AFTERNOON HIGHS GENERALLY IN
THE MIDDLE 90S WITH OVERNIGHT LOWS IN THE LOWER TO MIDDLE 70S.

&&

.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
VFR CONDITIONS EXPECTED OUTSIDE OF AFTERNOON/EVENING
THUNDERSTORMS.

RADAR TRENDS SUGGEST CONVECTION DIMINISHING ACROSS REGION THIS
EVENING. EXPECT HIGH BASED CUMULUS AND HIGH CLOUDS OVERNIGHT WITH
WINDS BECOMING LIGHT AND VARIABLE. FOG POTENTIAL APPEARS LOW WITH
TEMPERATURES REMAINING WARM OVERNIGHT AND DEVELOPING LOW LEVEL JET
25 TO 30 KNOTS. SCATTERED DIURNAL CONVECTION POSSIBLE AGAIN
TUESDAY AFTERNOON.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS EXPECTED IN DIURNAL
CONVECTION TUESDAY THROUGH FRIDAY. AREAS OF MVFR VSBYS POSSIBLE
DURING THE EARLY MORNING EACH DAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM EDT THIS
     EVENING FOR SCZ016-022-025-027>031-035>038-041.
GA...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM EDT THIS
     EVENING FOR GAZ063>065-077.

&&
Hazardous weather outlook, Jul 21, 5:09 AM EDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
509 AM EDT TUE JUL 21 2015

GAZ063>065-077-SCZ016-022-025-027>031-035>038-041-220915-
MCDUFFIE-COLUMBIA-RICHMOND-BURKE-CHESTERFIELD-KERSHAW-EDGEFIELD-
LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-
CLARENDON-BAMBERG-
509 AM EDT TUE JUL 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
GEORGIA AND CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING COULD CONTAIN
STRONG AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GAZ040-SCZ015-018-020-021-026-220915-
LINCOLN-LANCASTER-MCCORMICK-NEWBERRY-FAIRFIELD-SALUDA-
509 AM EDT TUE JUL 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
GEORGIA AND CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING COULD CONTAIN
STRONG AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:15 PM EDTSpecial Weather StatementCAEAiken30 min
Jul 20, 8:16 PM EDTSpecial Weather StatementCAELancaster29 min
Jul 20, 8:40 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell38 min
Jul 20, 9:35 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg40 min
Jul 21, 5:17 PM EDTSpecial Weather StatementCAELancaster58 min
Jul 21, 5:47 PM EDTSpecial Weather StatementCAEKershaw, Lancaster58 min
Jul 21, 6:21 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster, Lee54 min
Jul 20, 8:00 PM EDTSpecial Weather StatementCAERichmond30 min

Nearby

Heat Advisories in South Carolina, 2015Heat Advisories in Georgia, 2015Every heat advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.